MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. CONTOUR CURVED CUTTER STAPLER; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. CONTOUR CURVED CUTTER STAPLER; STAPLE, IMPLANTABLE
Catalog Number CS40G
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Abscess (1690); Anemia (1706)
Date of Event 03/20/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Date sent 2/18/2025.D4 batch # unk.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.D4: udi: the expiration date is currently not available.Therefore, the full udi is currently not available.Investigation summary: an analysis of the product could not be performed since a physical sample was not received for evaluation.An evaluation of the manufacturing record could not be performed as the required product identification number was not provided to complete the evaluation.As part of our company quality system process, all devices are manufactured, inspected, and distributed to approved specifications.However, if the product or product id numbers are received at a later date, the investigation will be updated as applicable.Additional information received: study id (b)(6) site id (b)(6) subject id (b)(6) ae sequence number 2 adverse event term anemia start date (b)(6)2020 severity moderate serious ae no serious: death 0 date of death 0 serious: life threatening injury 0 serious: permanent impairment 0 serious: in-patient/prolonged hospitalization admission date (b)(6)2020 discharge date (b)(6)2020 serious: medical or surgical intervention 0 serious: fetal distress or death 0 relationship to study device possibly related ae sequence number 2 study id (b)(6) site id (b)(6) subject id (b)(6) ae sequence number 2 adverse event term pelvic abscess start date (b)(6)2020 severity moderate serious ae no serious: death 0 date of death 0 serious: life threatening injury 0 serious: permanent impairment 0 serious: in-patient/prolonged hospitalization admission date (b)(6)2020 discharge date (b)(6)2020 serious: medical or surgical intervention 0 serious: fetal distress or death 0 relationship to study device possibly related patient final data study id (b)(6) site id (b)(6) subject id (b)(6) age in years 78 patients age 90 or older 0 gender of the subjects 2 - female bmi 41 asa score at pre-operation ii - a patient with mild systemic disease ethnicity of the patient 2 - not hispanic or latino smoking history 3 - never tnm classification for t t3 tnm classification for n n0 tnm classification for m m0 residual tumor classification r0 - no residual tumor number of times had abdominal surgery in the past 2 - twice preoperative chemotherapy in the past 6 months no duration of preoperative chemotherapy (months) 0 preoperative radiation in the past 6 months no duration of preoperative radiation (weeks) 0 does the patient has any comorbidity yes icd-10-cm code for comorbidity i10 hypertension icd-10-cm code for comorbidity 0 icd-10-cm code for comorbidity 0 icd-10-cm code for comorbidity 0 echelon contour curved cutter product code - 1st gcs40g echelon contour curved cutter product code - 2nd 0 was anastomosis performed? no was a circular stapler used to complete the anastomosis? no product code for circular stapler used n/a total number of reloads for echelon1 0 total number of reloads for echelon2 0 estimated blood loss in volume in ml 50-100 ml any intraoperative blood transfusion no any postoperative blood transfusion yes date of operation performed (b)(6)2020 date of hospital discharge (b)(6)2020 operation performed 0 operation performed as other, please specify 0 primary indication for current surgery 5 - colorectal adenocarcinoma if the primary indication for current surgery is other, please specify 0 was the procedure planned or emergency? planned current procedural terminology (cpt) code 44146 - colectomy, partial; with coloproctostomy (low pelvic anastomosis), with colostomy current procedural terminology (cpt) code 0 current procedural terminology (cpt) code 0 staple line leakage no date of staple line leakage 0 icd-10-cm code for staple line leakage for k63.2 0 icd-10-cm code for staple line leakage k65.0 0 icd-10-cm code for staple line leakage k65.1 0 icd-10-cm code for staple line leakage n73.0 0 icd-10-cm code for staple line leakage ow9joz 0 icd-10-cm code for staple line leakage y83.2 0 icd-10-cm code for staple line leakage k91.89 0 other icd-10-cm for staple line leakage 0 reoperation or revision surgery within 30-days no date of reoperation or revision surgery 0 staple line bleeding or hemorrhage 0 date of staple line bleeding or hemorrhage no icd-10-cm code for postprocedural hemorrhage 0 icd-10-cm code for hematoma 0 other icd-10-cm code for hemorrhage or hematoma, please specify 0 stricture and stenosis no this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported via clinical trial patient (b)(4) experience, anemia, pelvic abscess.Relationship to study device: possibly related.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 3/13/2025.Additional information was requested, and the following was obtained: gcs40g - product code most likely ¿cs40g¿ due to timing of event what were the indications for surgery? colorectal adenocarcinoma did the patient receive any preoperative chemotherapy or radiation? no.Were there any issues experienced with the device in the initial surgical procedure? no were there any issues noted with staple formation? if so, please describe the shape and location.No.What was the total estimated blood loss (ml)? 50 - 100 ml.Was a transfusion required? yes.How was the bleeding addressed? blood transfusion performed what was the pre and postoperative anti-coagulant and pain management protocol? preop antic 5000 units sq heparin, before surgery.Post op lovenox qd.Was the bleeding intraluminal or extraluminal? intraluminal what is the current patient status? recovered with sequelae when was the staple retaining cap removed? during surgery what provisions did the surgeon take to ensure the tissue was lying evenly within the jaws? surgeon checked twice.Was the device difficult to close? no.Was the device closed and repositioned multiple times prior to firing? no.Was the device difficult to fire? no.Was the distal transection completed in one or multiple firings? one.What is the scrub's experience with reloading the device? it is our routine that the surgeon reloads the device.Were there any difficulties loading the device? no.What did they do to ensure that the cartridge was snapped in please prior to closing the device? surgeon checks twice.Was the retaining pin placed manually or automatically? manually.In the physician's opinion, why is this event probably related to the device and procedure? staplers are not hemostatic and bleeding after anastomosis is a common ae after surgery.

Brand Name
CONTOUR CURVED CUTTER STAPLER
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key21403068
Report Number3005075853-2025-01264
Device Sequence Number21168540
Product Code GDW
UDI-Device Identifier10705036012405
UDI-Public10705036012405
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K040038
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Study,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberCS40G
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/12/2025
Supplement Date Received by Manufacturer03/11/2025
Initial Report FDA Received Date02/18/2025
Supplement Report FDA Received Date03/13/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age78 YR
Patient SexFemale
Patient EthnicityNon Hispanic